Complications associated with IV therapy

Card Set Information

Author:
Overcomer2011
ID:
267032
Filename:
Complications associated with IV therapy
Updated:
2014-03-18 23:43:21
Tags:
PHARM
Folders:
PHARMACOLOGY
Description:
quiz prep
Show Answers:

Home > Flashcards > Print Preview

The flashcards below were created by user Overcomer2011 on FreezingBlue Flashcards. What would you like to do?


  1. ___ is the inflammation of a vein.
    Phlebitis
  2. ____ is the inflammation of the vein with the formation of a thrombus in the area of inflammation.
    Thromboplebitis
  3. Three primary causes of phlebitis are :
    • 1. irritation of the vein by catheter
    • 2. chemical irritation from medications
    • 3. infection caused by improper aseptic technique during accessing or care or from long-term catheter placement.
  4. Signs and symptoms of phlebitis, thrombitis, or infection include:
    redness, swelling, heat, tenderness, and burning sensation.
  5. Treatment of phlebitis,thrombophelbitis, or infection:
    Get rid of the IV and ALL equipment and start over in a new location with new equipment.
  6. _____ is when pathogens associated with a local infection invade the bloodstream and are carried to other parts of the body and trigger an inflammatory response, the infection is no longer local, but is now systemic.
    Septicemia
  7. Risks for septicemia are :
    • 1. already have infection
    • 2. immunocompromised
    • 3. frequency with which the catheter and site are manipulated
    • 4. length of time an IV catheter remains in place
  8. Signs and symptoms of Septicemia are
    Sudden onset of flushing, fever, chills, general Malaise or weakness, weak/rapid pulse, headache, nausea, vomiting, hypo tension, and shock.
  9. ___ the leakage of an IV solution into the tissue surrounding the vein.
    Infiltration
  10. ____ the leakage of an irritant chemical into the tissue surrounding the vein.
    extravasation.
  11. Signs and symptoms of infiltration and extravasation are
    redness and warmth, coolness and blanching of the skin, swelling, dull ache to severe pain at the venipuncture site.
  12. Infiltration and extravasation occurs most commonly when a needle tip _____ the vein and the IV solution leaks into the tissue surrounding the vein.
    punctures
  13. When infiltration or extravasation is confirmed, stop the infusion and _____ the catheter.
    remove
  14. ____ occurs as a result of an air bubble entering the cardiovascular system.
    Air embolism
  15. Symptoms of an air embolism are
    pt complaints of palpitations, chest pain, shortness of breath, cyanosis, hypo tension, and a weak/ thready pulse.
  16. Prevention of air embolism
    Clamping catheters when not in use, instruct pt to perform the valsalve maneuver during tubing and injection changes, using proper in-line filters, and remove all air from tubing or syringes before connection.
  17. If air enters IV tubing, you should ___
    turn pt onto their Left side with head in a dependent position, administer oxygen and notify the health care provider IMMEDIATELY!
  18. ______ is caused by infusing fluid too rapidly or giving too much fluid, particularly to older adults, infants, or patients with cardiovascular disease.
    Pulmonary edema.
  19. Signs of pulmonary edema are
    dyspnea, cough, anxiety, course crackles, possible cardiac dysrhythmias, thready pulse, elevation or drop in blood pressure, frothy sputum, and Rhonchi.
  20. Treatment of pulmonary edema caused by volume overload:
    Decrease IV fluid rate, place pt in high fowlers position, start O2, get vital signs, call MD STAT
  21. ____ may occur from foreign materials injected into the vein or from a blood clot that breaks loose, traveling to the lungs, where it lodges in the arterioles.
    Pulmonary embolism.
  22. Symptoms of pulmonary embolism:
    sudden onset of apphrehension and dyspnea, pleuritic pain, sweating, tachycardia, cough, unexplained hemoptysis, low-grade fever, cyanosis, and dyspnea.
  23. Treatment of pulmonary embolism:
    Place pt in semi fowlers position, start O2, get vital signs, Call MD STAT, anticipate orders for ABGs, lung scan to verigy presence of pulmonary embolism, baseline PTT before starting anticoagulant therapy using a Heparin drip.
  24. _____ occurs as a systemic reaction to a foreign substance given too rapidly into the bloodstream; usually when an IV drug is administered too rapidly into the circulation most commonly by IV push.
    Speed Shock.
  25. Symptoms of Speed Shock:
    Dizziness, flushing, tightness in the chest, rapid irregular pulse, decreased BP, anaphylactic shock.
  26. Treatment of Speed shock
    stop the infusion, maintain IV patency at a very low rate, get vital signs, call MD STAT and anticipate treatment of shock.

What would you like to do?

Home > Flashcards > Print Preview